Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Grand Rapids, MI

May 21, 2004Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2004, 9:50 PM EDT for Ingham County, Michigan. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 9:50 PM EDT (01:50 UTC)
Expired
May 21, 2004, 10:30 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ingham County, MI

The radar

The Detroit radar (KDTX), 76 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 9:50 PM EDTHAIL 1Leslie, MI
May 21, 10:25 PM EDTTSTM WND DMGStockbridge, MI6 INCH TREE LIMB DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 220150
SVRGRR
MIC065-220230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
950 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1030 PM EDT

* AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF PACKARD TO
  10 MILES WEST OF KINNEVILLE...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EAST LANSING...NORTH AURELIUS...LANSING...HOLT AROUND 955 PM EDT
  OKEMOS...HASLETT...KINNEVILLE...ONONDAGA AROUND 1000 PM EDT
  FOREST HILLS...NORTH LESLIE AROUND 1005 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4243 8460 4276 8459 4276 8447 4277 8415
          4254 8415 4243 8414

$$

RJD JL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:55 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 21, 3:55 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT FRI MAY 21 2004

.SHORT TERM...
MANY ISSUES TO BE DEALT WITH IN THE SHORT TERM PORTION OF THIS
FORECAST PACKAGE. GENERAL UPPER AIR PATTERN CURRENTLY AND THROUGH
THE FIRST HALF OF THE WEEKEND CONSISTS OF AN UPPER LEVEL TROUGH OVER
THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN PART OF THE
COUNTRY. NUMEROUS WEAK JETLETS WILL BE RIDING THE MAIN JET DURING
THE PERIOD. AT THE SFC...A FRONTAL SYSTEM OVER THE GREAT LAKES WILL
REMAIN NEARLY STATIONARY WITH ONLY MINOR FLUCTUATIONS AS THE SFC
FRONT IS NEARLY PARALLEL TO THE UPPER FLOW. SEVERE WX AND HYDRO
CONCERNS ARE THE MORE SPECIFIC CONCERNS ACROSS THE CWFA.

FIRST MCS THAT PASSED THROUGH THE CWFA THIS MORNING AND EARLY THIS
AFTERNOON HAS FOR THE MOST PART EXITED THE CWFA. THIS MCS DROPPED
WIDESPREAD HEAVY RAINS ACROSS THE REGION WITH 1 TO 2 INCHES OF RAIN
REPORTED FROM MANY AREAS WITH LOCALLY HIGHER AMOUNTS. THE NEXT FOCUS
THIS EVENING IS A DEVELOPING MCS NEAR THE MN/IA/WI BORDER. THIS MCS
IS EXPECTED TO MOVE INTO SRN LOWER MICHIGAN THIS EVENING AS 850-300
THICKNESSES COME RIGHT INTO THE AREA FROM THE CURRENT POSITION OF
THE MCS. IN ADDITION...A LLJ IS GOING TO INCREASE TONIGHT AND WILL
LIKELY DEVELOP MORE SHOWERS AND THUNDERSTORMS OVER THE REGION. THE
BEST CONVERGENCE AT THE NOSE OF THE LLJ WILL BE LOCATED ROUGHLY OVER
THE NRN CWFA. THE ETA AND GFS DIFFER ON THE STRENGTH OF THE LLJ.
EITHER WAY ENOUGH SHEAR...INSTABILITY (ELEVATED LI/S -3 TO -6)
...AND FORCING (DEEP OMEGAS BELOW -10 MICROBARS) ALL SUPPORT
CONVECTION. AS FOR SEVERE WX THREAT...FREEZING LEVELS ARE EXPECTED
TO BE AROUND 13K TO 14K FEET...0-1KM SRH BETWEEN 100-200 M2S2...AND
A LLJ ABOVE...WIND AND HAIL WILL BE THE BIGGEST THREATS. AN ISOLATED
TORNADO IS POSSIBLE...BUT AS THE NOCTURNAL INVERSION SETS UP...THIS
WILL BECOME LESS LIKELY. HYDRO IS A BIG CONCERN...ESPECIALLY IF WE
SEE HEAVY DOWNPOURS LIKE EARLIER TODAY. PW/S ARE PROGGED TO COME UP
TO AROUND 1.75 INCHES OVERNIGHT. WITH HEAVY RAINS POSSIBLE AND VERY
MOIST CONDITIONS ALREADY PRESENT...WILL GO WITH A FLOOD WATCH FOR
THE ENTIRE CWFA TONIGHT AND TOMORROW. THIS WATCH VERY WELL MIGHT
NEED TO BE EXTENDED FURTHER DEPENDING ON THE PLACEMENT OF THE
FRONT...TRACK OF MCS...AND HEAVIEST RAINS.

SAT THROUGH SUN WILL FEATURE PRETTY MUCH THE SAME WEATHER AS JETLETS
CONTINUE TO RIDE ALONG THE MAIN JET AND CONTINUE TO SPARK CLUSTERS
OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL LIKELY BE SAT
NIGHT WITH ANOTHER LLJ DEVELOPING AND PRODUCING SHOWERS AND
THUNDERSTORMS. CONVECTION DURING THE DAYTIME HOURS WILL BE DEPENDANT
ON LEFTOVER CONVECTION...OUTFLOW BOUNDARIES...AND INSTABILITY WE CAN
PRODUCE FROM ANY DAYTIME HEATING. WE WILL GO WITH SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE DAYTIME PERIODS AND MENTION LIKELY SAT FOR
MOST OF THE CWFA...ESPECIALLY THE NRN 2/3RDS OF THE CWFA.

THE MAIN UPPER WAVE OVER THE NW U.S. WILL EJECT A WEAKER WAVE TOWARD
THE STATE LATE SUN AND SUN NIGHT. A SFC LOW WILL TRACK ALONG THE
FRONT AND WILL BRING A COLD FRONT INTO THE AREA SUN NIGHT. THIS WILL
AGAIN BRING SHOWER AND THUNDERSTORM CHCS OVER THE AREA. THE LOW IS
EXPECTED TO MOVE NORTH AND EAST OF THE AREA BY MON MORNING AND SO
TOO WILL THE SUPPORTING UPPER WAVE. THIS SHOULD CLEAR THINGS OUT FOR
MON AND ALLOW FOR SOME TEMPORARY DRYING. SOME SHOWERS AND
THUNDERSTORMS COULD LINGER OVER THE EAST EARLY MON MORNING.

WE WILL NOT BE MAKING MANY CHANGES TO THE GOING TEMP FORECAST...ONLY
A FEW TWEAKS. TEMPS COULD VARY QUITE A BIT DEPENDING ON THE EXACT
FRONTAL POSITION THROUGH THE WEEKEND AND DEPENDING HOW MUCH SUN ANY
ONE PLACE SEES. MOS BULLETINS ARE FAIRLY CLOSE TO THE GOING FORECAST
ALSO.

.LONG TERM...
THE TREND HAS CONTINUED WITH STRENGTHENING THE UPPER LEVEL LOW AT
500MB ACROSS EXTREME WESTERN U.S. THE BAD NEWS IS THAT THE BOUNDARY
THAT HAS CONTINUED TO DELUGE THE AREA...WILL PERSIST THROUGH NEXT
WED...POSSIBLY THUR. THE PROBLEM WILL CONTINUE TO BE THE PLACEMENT
OF THE BOUNDARY AS WELL. WHAT MAY HELP IN THE EXTENDED TIMEFRAME IS
WITH A BROAD RIDGE ACROSS THE SOUTHERN TIER OF THE U.S. IF THIS
MATCHES UP WITH THE LATEST GFS 500MB PROG...THAN THIS SHOULD HELP TO
CHOKE OFF A CONTINUED MOISTURE SURGE. RETURN FLOW TOWARD WED THROUGH
FRI LOOKS TO NOT BE AS IMPRESSIVE AS PREVIOUSLY THOUGHT. 850MB TEMPS
THROUGH NEXT WED SUPPORT REMAINING ABOVE NORMAL RANGING FROM THE
11-14 RANGE FROM MON AND TUE...WED THROUGH FRI THE RANGE VORT SWINGS
THROUGH THE REGION REDUCING 850MB TEMPS TO 7-11 DEG C RANGE. COOL
DRY AIR SHOULD ALSO HELP TO LIMIT PRECIP LATE IN THE WEEK.
NONETHELESS CONSIDERING THE UNSETTLED PATTERN...WILL MAINTAIN CHC
SHOWERS BASED ON AMPLE LOW LEVEL MOISTURE THAT MAY HELP TO PRODUCE
SCATTERED LIGHT SHOWERS LATE IN THE WEEK.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWFA
THROUGH THE DAY ON SATURDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR KENT...
IONIA...ALLEGAN...EATON...BARRY...KALAMAZOO...CALHOUN...VAN BUREN AND
OTTAWA COUNTIES UNTIL 730 PM EDT.

&&

NJJ BEACHLER
Hazardous weather outlook, May 21, 6:35 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT FRI MAY 21 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
635 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN.  THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM.
HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE
AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96.
NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION THIS EVENING INTO EARLY TONIGHT.

ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO
3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST
NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF
INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND
FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE
AREA FROM TIME TO TIME.  THE MOST LIKELY TIMES FOR THESE STORMS ARE
FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY.  SEVERE
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY
AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING
ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY
THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN
THROUGH THIS ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WDM

In the hours before

Local storm report, May 21, 4:01 PM EDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     MASON                   42.58N 84.44W
05/21/2004                   INGHAM             MI   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0145 PM     TSTM WND DMG     JACKSON                 42.24N 84.40W
05/21/2004                   JACKSON            MI   TRAINED SPOTTER

            POLES DOWN.

0142 PM     HAIL             5 S JACKSON             42.17N 84.40W
05/21/2004  0.88 INCH        JACKSON            MI   TRAINED SPOTTER

0137 PM     TSTM WND GST     MASON                   42.58N 84.44W
05/21/2004  58 MPH           INGHAM             MI   AWOS

0115 PM     HAIL             EATON RAPIDS            42.51N 84.65W
05/21/2004  0.75 INCH        EATON              MI   TRAINED SPOTTER

0112 PM     TSTM WND DMG     CHARLOTTE               42.56N 84.83W
05/21/2004                   EATON              MI   TRAINED SPOTTER

            TREES DOWN.

0110 PM     TSTM WND DMG     BATTLE CREEK            42.30N 85.23W
05/21/2004                   CALHOUN            MI   EMERGENCY MNGR

            TREES DOWN.

0102 PM     FUNNEL CLOUD     CHARLOTTE               42.56N 84.83W
05/21/2004                   EATON              MI   PUBLIC

1255 PM     TSTM WND GST     5 N NASHVILLE           42.68N 85.09W
05/21/2004  65 MPH           BARRY              MI   TRAINED SPOTTER

1255 PM     TSTM WND GST     VICKSBURG               42.12N 85.53W
05/21/2004  70 MPH           KALAMAZOO          MI   AMATEUR RADIO

1255 PM     HAIL             VICKSBURG               42.12N 85.53W
05/21/2004  1.00 INCH        KALAMAZOO          MI   BROADCAST MEDIA

1230 PM     TSTM WND DMG     WAYLAND                 42.67N 85.64W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            TREES AND WIRES DOWN.

1230 PM     TSTM WND DMG     3 E HICKORY CORNERS     42.44N 85.32W
05/21/2004                   BARRY              MI   TRAINED SPOTTER

            THREE LARGE TREES DOWN. GREATER THAN 20 INCHES IN
            DIAMETER.

1225 PM     HAIL             ADA                     42.95N 85.49W
05/21/2004  0.75 INCH        KENT               MI   BROADCAST MEDIA

1225 PM     HAIL             ADA                     42.95N 85.49W
05/21/2004  0.75 INCH        KENT               MI   BROADCAST MEDIA

1220 PM     TSTM WND GST     BANGOR                  42.31N 86.11W
05/21/2004  65 MPH           VAN BUREN          MI   TRAINED SPOTTER

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  0.75 INCH        KENT               MI   TRAINED SPOTTER

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  1.00 INCH        KENT               MI   TRAINED SPOTTER

1205 PM     TSTM WND GST     PORT SHELDON            42.90N 86.20W
05/21/2004  62 MPH           OTTAWA             MI   AMATEUR RADIO

1155 AM     TSTM WND DMG     3 SW FENNVILLE          42.56N 86.15W
05/21/2004                   ALLEGAN            MI   AMATEUR RADIO

            WIRES DOWN.

&&

OSTUNO
Local storm report, May 21, 8:33 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
833 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     NORTON SHORES           43.16N 86.25W
05/21/2004                   MUSKEGON           MI   AMATEUR RADIO

            MULTIPLE 4 TO 5 INCH LIMBS DOWN AT GRAND HAVEN AND
            STURNBURG.

0812 PM     TSTM WND DMG     CLOVERVILLE             43.19N 86.17W
05/21/2004                   MUSKEGON           MI   AMATEUR RADIO

            MULTIPLE 4 TO 5 INCH LIMBS DOWN AT HILE AND SHARADON

&&

IOD
Local storm report, May 21, 9:43 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     1 E WAYLAND             42.67N 85.62W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            TREES DOWN

0840 PM     TSTM WND DMG     MONTEREY                42.63N 85.83W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            SOME TREES DOWN 30TH AND 130TH

0836 PM     TSTM WND DMG     DIAMOND SPRINGS         42.68N 85.88W
05/21/2004                   ALLEGAN            MI   LAW ENFORCEMENT

            MANY TREES DOWN 34TH AND 136TH

&&

IOD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:42 PM EDTTornado WarningGRRVan Buren48 min
May 21, 8:48 PM EDTSevere Thunderstorm WarningGRRAllegan42 min
May 21, 8:58 PM EDTSevere Thunderstorm WarningGRRBarry62 min
May 21, 9:32 PM EDTSevere Thunderstorm WarningGRREaton58 min
May 21, 9:39 PM EDTSevere Thunderstorm WarningGRRJackson51 min
May 21, 9:40 PM EDTSevere Thunderstorm WarningGRRCalhoun50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.